Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 295, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 18, 2023, 8:42 AM CDT for 4 counties in Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2023, 8:42 AM CDT (13:42 UTC)
- Expired
- Jul 18, 2023, 9:30 AM CDT
- In force
- 48 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Boone County, MO, Callaway County, MO, Cole County, MO, Moniteau County, MO
The radar
The St Louis radar (KLSX), 145 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2565 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1329 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 21.4
The text
As transmitted.
943
WUUS53 KLSX 181342
SVRLSX
MOC019-027-051-135-181430-
/O.NEW.KLSX.SV.W.0295.230718T1342Z-230718T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
842 AM CDT Tue Jul 18 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Cole County in central Missouri...
Southern Boone County in central Missouri...
Southwestern Callaway County in central Missouri...
Moniteau County in central Missouri...
* Until 930 AM CDT.
* At 842 AM CDT, severe thunderstorms were located along a line
extending from near Rocheport to near Tipton, moving southeast at
55 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Columbia, Jefferson City, Fulton, California, Ashland, Tipton,
Holts Summit, Columbia Regional Airport, Wardsville, St. Martins,
Taos, Russellville, New Bloomfield, Jamestown, Lake Mykee Town,
Clarksburg, Centertown, St. Thomas, Rocheport, and Easley.
This includes Interstate 70 in Missouri between exits 115 and 131.
This also includes Rock Bridge State Park, Clarks Hill/Norton
Historic Site, Jewell Cemetery Historic Site, and Jefferson Landing
Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3868 9281 3868 9262 3892 9250 3898 9257
3904 9254 3887 9193 3856 9201 3855 9203
3849 9201 3846 9211 3847 9216 3844 9216
3840 9212 3838 9218 3834 9220 3834 9232
3838 9241 3843 9241 3843 9253 3863 9283
TIME...MOT...LOC 1342Z 294DEG 46KT 3898 9263 3862 9276
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRM2 follow-up statements
630
WWUS53 KLSX 181417
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
917 AM CDT Tue Jul 18 2023
MOC019-027-051-135-181430-
/O.CON.KLSX.SV.W.0295.000000T0000Z-230718T1430Z/
Cole MO-Boone MO-Callaway MO-Moniteau MO-
917 AM CDT Tue Jul 18 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR COLE...SOUTHEASTERN BOONE...SOUTHWESTERN CALLAWAY AND
SOUTHEASTERN MONITEAU COUNTIES...
At 917 AM CDT, severe thunderstorms were located along a line
extending from near Lake Mykee Town to near Taos to near St. Thomas,
moving southeast at 55 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Jefferson City, Ashland, Holts Summit, Wardsville, St. Martins, Taos,
Russellville, New Bloomfield, Lake Mykee Town, Centertown, St.
Thomas, Brazito, Lake Mykee, Hickory Hill, Marion, Lohman, Hartsburg,
Wainwright, Elston, and Schubert.
This also includes Clarks Hill/Norton Historic Site and Jefferson
Landing Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3844 9255 3864 9239 3883 9235 3871 9197
3856 9201 3855 9203 3849 9201 3846 9211
3847 9216 3844 9216 3840 9212 3838 9218
3834 9220 3834 9232 3838 9241 3843 9241
3843 9253
TIME...MOT...LOC 1417Z 300DEG 47KT 3868 9214 3852 9213 3835 9230
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRM345
WWUS53 KLSX 181432
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
932 AM CDT Tue Jul 18 2023
MOC019-027-051-135-181441-
/O.EXP.KLSX.SV.W.0295.000000T0000Z-230718T1430Z/
Cole MO-Boone MO-Callaway MO-Moniteau MO-
932 AM CDT Tue Jul 18 2023
...THE SEVERE THUNDERSTORM WARNING FOR COLE...SOUTHEASTERN BOONE...
SOUTHWESTERN CALLAWAY AND SOUTHEASTERN MONITEAU COUNTIES HAS
EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
central Missouri.
LAT...LON 3844 9255 3864 9239 3883 9235 3871 9197
3856 9201 3855 9203 3849 9201 3846 9211
3847 9216 3844 9216 3840 9212 3838 9218
3834 9220 3834 9232 3838 9241 3843 9241
3843 9253
TIME...MOT...LOC 1431Z 270DEG 46KT 3864 9193 3848 9192 3831 9209
$$
MRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:47 AM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 18, 6:47 AM CDT, 1 hour 55 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 647 AM CDT Tue Jul 18 2023 .SHORT TERM... (Through Late Wednesday Afternoon) Issued at 433 AM CDT Tue Jul 18 2023 1) Ongoing thunderstorms over the Plains are expected to track southeast and impact the western sections of the forecast area through the morning hours. 2) Additional thunderstorms are possible this afternoon, but their spread and intensity will be conditional upon morning activity. 3) There is an additional threat for thunderstorms with locally heavy rainfall overnight tonight into early Wednesday morning. IR satellite shows a broad area of cloud cover that accompanies multiple clusters of thunderstorms over Nebraska and South Dakota early this morning. This activity has developed under a mid/upper shortwave that is tracking around the northern periphery of the upper ridge and along an instability gradient. The instability gradient consists of around 3000 J/kg of MUCAPE that extend from central Nebraska through sections of western Missouri per SPC hourly mesoanalysis. The shortwave is expected to track southeast around the upper ridge. Convection follows instability gradient within the northwest steering flow aloft, which points to western and central Missouri between early and mid-morning. It gets tricky with regard to the evolution as each of the CAMs handles it slightly differently. The more consistent of the bunch has been the HRRR, bringing the main complex through the region from mid to late morning, along with a weaker trailing complex that is running along a slow-to-advance area of mid-level warm air advection. As the MCS tracks southeast, the leading edge begins to interact with the remnant surface boundary, which may touch off a few storms ahead of the complex. Should the MCS be well-maintained or even strengthen as it encounters better instability to its southeast, it will bring a damaging wind threat. Higher confidence with this threat extend through central Missouri with some uncertainty further east. A couple of the CAMs weaken the system quite considerably, which adds to the complexity of downstream behavior. Through the course of the afternoon, there is a northeast push in the mid-levels with strong theta-e advection lining up just west of the Mississippi River. Where the MCS tracks is key in where additional thunderstorms develop in the overnight hours. The outflow from the MCS is likely to leave a northwest/southeast oriented boundary behind, which becomes the focus for tonight's activity. While RAP/NAM continue to show a strengthening low level jet point into southeast Missouri, the mid-level shortwave is a bit quicker than in previous nights. While this would lead to thunderstorms along the axis of mid-level forcing at the nose of the jet and along the strong MUCAPE gradient (3000-3500 J/kg), initiation is further south and east than in previous forecast cycles. While high PWAT values (exceeding 2 inches in some areas) suggest heavy rain potential along the northwest/southeast oriented boundary, initiation may be far enough south in the CWA to limit the higher threat for flooding/flash flooding. The main timeframe has not changed much since previous forecasts with threat primarily extending from 07z-11z tonight. Maples .LONG TERM... (Wednesday Night through Monday) Issued at 433 AM CDT Tue Jul 18 2023 We will begin to see a shift in the synoptic pattern between late Wednesday and Thursday. The transition will trend toward cooler and drier conditions late this week into the weekend. Upper level ridging is expected to elongate west to east across the southern CONUS Wednesday night into Thursday as mid-level ridging over the Atlantic extends westward into the northern Gulf of Mexico. The northern edge of the mid-level ridge will stretch from Oklahoma into the Tennessee Valley in the vicinity of a remnant surface boundary left behind by prior outflow. An upper level shortwave drops northwest to southeast through the mid-Mississippi Valley Wednesday night as the nocturnal low level jet intensifies somewhere in the vicinity of the Missouri/Arkansas border. Southwest flow will continue to feed moisture out of the Gulf with surface dewpoints in the 60s/70s. Global deterministic guidance is likely too coarse in picking up some of the convective potential with a compact area of 2000-3000 J/kg of MUCAPE over parts of the region, while NAM/RAP guidance show a west/east oriented stretch of 3000-3500 J/kg over southern Missouri and Illinois. This coincides with PWATs that run around 2 inches. The upper trough begins to deepen, sending a cold front into the area Thursday morning. Showers and thunderstorms are likely to precede the front Wednesday night into Thursday morning with some locally heavy rain possible until the front clears the region. By Thursday afternoon, the upper ridge amplifies over the western U.S. as the upper trough deepens over the east. Dewpoints in the 50s are drawn from the northern Plains and Upper Midwest into the mid- Mississippi Valley behind the surface boundary. Northerly surface flow persists Friday into the weekend as surface high pressure builds east-southeastward from the Plains. Though a couple of shortwaves are embedded in the northerly flow aloft, much of the forecast remains dry as surface high pressure is centered overhead. Additional rain chances should hold off until late Sunday or early next week as high pressure move east with return flow behind the departing surface ridge. Maples && .AVIATION... (For the 12z TAFs through 12z Wednesday Morning) Issued at 610 AM CDT Tue Jul 18 2023 Multiple rounds of thunderstorms are expected between this morning and early Wednesday morning. The first round will track from northwest Missouri through central and east central Missouri from mid-morning to late morning (13z-17z) and eventually through southeast Missouri early this afternoon. This initial round will include some strong thunderstorms with the potential for gusty winds. There will be somewhat of a break after the first round this morning with scattered thunderstorms possible around any of the terminals this afternoon. A second round is expect in the overnight hours (generally 07z to 11z), mainly impacted the metro terminals. Strong to severe thunderstorms will be possible, including large hail, damaging winds and locally heavy rainfall. Attempted to nail down highest potential for thunderstorms by using VCTS, bookended by VCSH, where necessary. Outside of thunderstorms, VFR conditions are expected to persist. Should there be a direct impact from strong thunderstorms, winds could gust above 40 knots and include the potential for hail. Very heavy rain will lead to visibility reductions as well. Widespread MVFR/IFR will come overnight into early Wednesday, when a warm front extends from central MO into southwest IL. Conditions will gradually improve as the system exits to the southeast with VFR return late morning into early afternoon Wednesday. Maples && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 18, 5:49 AM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 549 AM CDT Tue Jul 18 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-191100- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 549 AM CDT Tue Jul 18 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a chance for thunderstorms this morning into early afternoon. Thunderstorms may be capable of producing damaging winds with a secondary, but lesser threat of large hail. Thunderstorms will become likely overnight. Thunderstorms could be severe with damaging winds and large hail. The will also be a threat of heavy rainfall with isolated flash flooding possible, mainly over east central and southeast Missouri, as well as southwest Illinois. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms over parts of the area Wednesday through Friday. There is a slight chance for thunderstorms over parts of the area Sunday into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Maples
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.